Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 56, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 8, 2022, 2:45 PM MDT for Mora County, San Miguel County, Taos County, New Mexico. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2022, 2:45 PM MDT (20:45 UTC)
- Expired
- Jul 8, 2022, 7:45 PM MDT
- In force
- 5 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Mora County, NM, San Miguel County, NM, Taos County, NM
The radar
The Albuquerque radar (KABX), 181 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -420 J/kg
- Mixed-layer LCL
- 4035 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 11:35 AM MDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 8, 11:35 AM MDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 1135 AM MDT Fri Jul 8 2022 .AVIATION... 18Z TAF CYCLE The center of the upper high is over northwest New Mexico and will be at the four corners region tonight and Saturday. VFR conditions prevail and are forecast to persist, except for short- lived MVFR conditions in scattered convection along/east of the central mountain chain this afternoon/evening. Thunderstorm impacts are likely at KLVS, with a good chance in KTCC and KROW. Storms diminish early tonight, then form again Saturday midday and strengthen in the afternoon. && .PREV DISCUSSION...256 AM MDT Fri Jul 8 2022... .SYNOPSIS... Today's afternoon and evening round of showers and thunderstorms will once again be most prevalent from the east slopes of the Sangre de Cristo, Sacramento and Capitan mountains eastward. As moisture makes its way west and north tonight, chances for afternoon and evening storms return to all but the northwest quarter Saturday. Scattered afternoon and evening thunderstorms return to all areas by Sunday afternoon and evening with numerous storms forecast for early next week. High temperatures are forecast to remain above seasonal averages until cooling to near average Tuesday and Wednesday. && .DISCUSSION... .SHORT TERM (TODAY THROUGH SATURDAY... The upper high is forecast to strengthen over northwest NM today to near 598dam at 500mb, while moisture advects northwest to near the RGV and results in another, likely more active, round of daytime heating triggered convection. Storms will move slowly to the south, or regenerate along outflow boundaries, and initiate along the central mountain chain late morning or early afternoon. Burn scar flooding is possible today, but the ingredients aren't tipping the scale toward a flash flood watch given the short-lived nature of the updrafts and resulting small footprint of heavy rainfall. Moisture will advance westward overnight beyond the RGV to near the Continental Divide, setting the stage for Saturday as the upper high backs-off to the over the Four Corners or southwest CO. Steering flow toward the west or southwest on Saturday afternoon may take storms off of the southern Sangre De Cristos and the Sandia/Manzano Mountains across the Santa Fe and Albuquerque Metros. With PWATs still on the uptrend Saturday, storms along/west of the central mountain chain will be capable of producing heavy downpours with rainfall amounts around 1". Highs today and Saturday will generally be at or above normal. LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)... No major changes to the extended forecast with thunderstorm activity forecast to continue ramping up Sunday and especially early next week. Monsoon high center and its related subsidence inversion are forecast to shift east over the Southern Plains by Sunday with thunderstorm activity ramping up over much of the forecast area. An upper-level trough sliding southeastward through the Northern Plains is then forecast to force the upper-high westward to over northern AZ/southern UT. Plentiful low-level monsoon moisture will be available for daytime heating to act upon Monday afternoon and evening. Storm motion Sunday will be slow and erratic, becoming to the southeast around 10-15 mph Monday. Another active to very active day is forecast for Tuesday as the monsoon high center remains over southern UT. Steering flow changes little from Monday with most storms drifting south and southeastward. Tuesday and Wednesday continue to look like days where rain cooled air from storms over the Jemez and southern Sangre de Cristo mountains collide over the middle RGV, possibly impacting the Santa Fe and ABQ metro areas late Tuesday afternoon with strong winds and torrential rainfall. Model forecasts begin to diverge somewhat Wednesday and Thursday but with the general idea that the monsoon high will build back overhead. Slightly less in the way of thunderstorm coverage is forecast but with sufficient surface heating forecast, scattered storm coverage seems the likely result. High temperatures will continue above average through Monday, cooling slightly to near average Tuesday through Thursday. 11/33 && .FIRE WEATHER... Chances for wetting storms will favor areas along/east of the central mountain chain today with potential for burn scar flooding as the upper high continues to strengthen over northwest NM, where hot, dry and unstable conditions are expected. Moisture will work slowly westward Saturday and Sunday as the upper high sets up over the Four Corners or southwest CO, bringing chances for wetting storms all the way to the AZ border. An uptrend in wetting storms and potential burn scar flooding is forecast Tue/Wed after a backdoor front moves through and replenishes moisture while the upper high moves east from over UT to CO. A downtrend in daily rounds of wetting storms is forecast toward the end of next week as the upper high expands across the region with no additional moisture input. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, Jul 8, 1:29 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
129 PM MDT Fri Jul 8 2022
NMZ215-227-228-082000-
Far Northeast Highlands-East Slopes Sangre de Cristo
Mountains-Johnson and Bartlett Mesas Including Raton Pass-
129 PM MDT Fri Jul 8 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTH CENTRAL COLFAX
COUNTY THROUGH 200 PM MDT...
At 129 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Cokedale to 14 miles north of
Cimarron. Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Raton, Sugarite, Raton Crews Airport and Sugarite Canyon State Park.
This includes the following highways...
Interstate 25 between Mile Markers 443 and 460.
Highway 64 between Mile Markers 324 and 352.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3657 10457 3669 10496 3699 10475 3699 10430
TIME...MOT...LOC 1929Z 270DEG 18KT 3703 10467 3672 10489
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
44Special weather statement, Jul 8, 2:16 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
216 PM MDT Fri Jul 8 2022
NMZ227-228-082045-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
216 PM MDT Fri Jul 8 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHEASTERN COLFAX
COUNTY THROUGH 245 PM MDT...
At 215 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sugarite Canyon State Park to near Raton.
Movement was east at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Raton, Sugarite and Sugarite Canyon State Park.
This includes the following highways...
Interstate 25 between Mile Markers 443 and 457.
Highway 64 between Mile Markers 341 and 360.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3670 10430 3680 10454 3699 10445 3699 10419
TIME...MOT...LOC 2015Z 249DEG 5KT 3700 10439 3682 10446
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
44Special weather statement, Jul 8, 2:29 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
229 PM MDT Fri Jul 8 2022
NMZ215-227-228-082100-
Far Northeast Highlands-East Slopes Sangre de Cristo
Mountains-Johnson and Bartlett Mesas Including Raton Pass-
229 PM MDT Fri Jul 8 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL COLFAX
COUNTY THROUGH 300 PM MDT...
At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Cimarron, or 22 miles northwest of Springer,
moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Colfax
County.
This includes Highway 64 between Mile Markers 311 and 331.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3659 10495 3674 10482 3666 10453 3638 10478
TIME...MOT...LOC 2029Z 311DEG 7KT 3662 10484
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ShoemakeThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:19 PM MDT | Special Weather Statement | ABQ | Union | 26 min |
| Jul 7, 6:27 PM MDT | Special Weather Statement | ABQ | Union | 18 min |
| Jul 7, 9:31 PM MDT | Special Weather Statement | ABQ | Colfax | 44 min |
| Jul 8, 11:45 AM MDT | Flash Flood Warning | ABQ | San Miguel | 3 hr |
| Jul 8, 12:38 PM MDT | Areal Flood Advisory | ABQ | Mora, Rio Arriba, San Miguel, Taos | 5 hr |
| Jul 8, 12:47 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora | 3 hr |
| Jul 8, 1:19 PM MDT | Areal Flood Advisory | ABQ | Taos | 19 hr |
| Jul 8, 1:29 PM MDT | Special Weather Statement | ABQ | Colfax | 31 min |
| Jul 8, 1:36 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 39 min |
| Jul 8, 2:11 PM MDT | Areal Flood Advisory | ABQ | Colfax | 3 hr |
| Jul 8, 2:16 PM MDT | Special Weather Statement | ABQ | Colfax | 29 min |
| Jul 8, 2:29 PM MDT | Special Weather Statement | ABQ | Colfax | 31 min |
| Jul 8, 2:34 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 56 min |
| Jul 8, 3:19 PM MDT | Flash Flood Warning | ABQ | Sandoval | 5 hr |
| Jul 8, 3:28 PM MDT | Special Weather Statement | ABQ | Colfax | 32 min |
| Jul 8, 3:38 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Union | 67 min |
| Jul 8, 4:33 PM MDT | Special Weather Statement | ABQ | Mora | 27 min |
| Jul 8, 4:37 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 53 min |
| Jul 8, 4:53 PM MDT | Flash Flood Warning | ABQ | Colfax | 4 hr |
| Jul 8, 5:34 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora | 3 hr |
| Jul 8, 5:36 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 24 min |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.